Feeling Green – My Cancer Journey

Thursday I went back for my Neulasta shot. It was put into the chicken wing of my arm. Not bad, but a bit of a stinging sensation as it was injected. I went home, not certain what to expect.

Did I remember to take the anti nausea medicine as prescribed? No. I wasn’t feeling nauseous, so I didn’t think to do that. Bill and I also had quite the discussion about Claritin. Jolly, the pharmacist, had said to pick up Claritin for the bone ache from the Neulasta shot. Bill could not see what any of the ingredients for the Claritin had anything to do with aches and he did not remember Jolly telling us that the medical field did not know why it works but that it does There is some mechanism in the drug that helps with the pain. Bill and I argued about it then we ended up purchasing the generic brand. Did I remember to start taking the Claritin the day after my Neulasta shot? No.

Sunday I started to feel quite tired and  generally not well. Still no thought of taking my anti nausea medication or the Claritin. Monday morning, I got up, fed the pets, started to eat breakfast and started to feel really sick. Ran to the bathroom and knelt before the toilet god. I emptied everything there was in me.

Staggered back to the couch and tried to call my nurse navigator. But she wasn’t in. So I called my medical oncologist’s nurse.  She told me I needed to be taking the anti nausea medication every day. I was prescribed two and I was supposed to take one of them three times per day and the other one as needed.

While she was telling me that we as women need to stop feeling guilty about not taking care of others during this time, I felt my stomach heave. I was told I needed to take care of myself and sleep. I tried to blurt out that I needed to throw up again and while I was racing again to the bathroom, I hung up on the nurse and even though I thought I had emptied out pretty much everything, there was still a little something left that I managed to retch out.

I brushed my teeth and rinsed out my mouth. Crawled back onto the couch and fell asleep. At some point, I did take the anti nausea medication and nibbled on some crackers. Also managed to get some water in me. My body just does not like having drugs put into it.

The next day I felt better and I made certain to stick with the three times per day medication and the second one in between when my stomach started to twist. But at this point, my whole pelvic region ached. Everything around my hips was sore and ached. I called my nurse navigator and she asked if I was taking the Claritin like I had been told. Oops. My bad. I was supposed to take one Claritin a day right after the Neulasta shot. I was told to try Tylenol or ibuprofen for the pain.

I really do not like to take medication. I always end up with either/and/or dizziness, diarrhea, stomach upset, headaches and aches. But after that Monday, I religiously stuck to taking the anti nausea medicines. I hate throwing up. But then I guess everyone else feels the same way.

I started to feel better. But certain smells started to twist my stomach and I just kept away from them. My mouth started to get rough patches. I rinsed out my mouth with a special mouthwash my dentist had sent to me. The soles of my feet started to feel hot. I was tired. And I started to get really grumpy as I was waiting to see when my hair would start falling out. Each day I announced that I still have my hair. My son kept telling me not to stress out about it. I told him I wasn’t stressing, just remarking that I still have hair.

I still have hair, but it is starting to come out. Tomorrow I go for the second round of chemotherapy.

Leave a Reply

Your email address will not be published. Required fields are marked *